Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 112, NWS Lubbock, TX

May 22, 2016Cottle County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 22, 2016, 9:37 PM CDT for Cottle County, Texas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2016, 9:37 PM CDT (02:37 UTC)
Expired
May 22, 2016, 10:00 PM CDT
In force
23 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

County Cottle County, TX

The radar

The Altus AFB radar (KFDR), 106 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 2:48 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2016-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2186 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2016-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2186 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1794 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted.

097 
WUUS54 KLUB 230237
SVRLUB
TXC101-230300-
/O.NEW.KLUB.SV.W.0112.160523T0237Z-160523T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
937 PM CDT SUN MAY 22 2016

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN COTTLE COUNTY IN NORTHWESTERN TEXAS...

* UNTIL 1000 PM CDT

* AT 936 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES EAST OF
  CEE VEE...OR 13 MILES NORTH OF PADUCAH...MOVING EAST AT 25 MPH.

  HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SWEARINGEN AND MOTORISTS ALONG HIGHWAY 83 NORTH OF PADUCAH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR VERY LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHWESTERN
TEXAS.

LAT...LON 3423 10000 3424 10001 3424 10004 3423 10005
      3414 10005 3415 10035 3426 10035 3431 10031
      3431 10000
TIME...MOT...LOC 0236Z 248DEG 21KT 3421 10029 

HAIL...2.00IN
WIND...60MPH
 
$$

MCZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 6:19 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, May 22, 6:19 PM CDT, 3 hours 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Lubbock TX
619 PM CDT SUN MAY 22 2016

.AVIATION...
VFR conditions are in place at all three TAF sites but storms are
moving towards the KCDS terminal. KLBB and KPVW appear to be in
the clear but storms will skirt around the eastern edge of the
KLBB terminal area. There could also be additional development and
will have to amend the TAF as needed. KCDS will also need to be
watched for amendment if the storms move into the terminal area.
Storms will dissipate around midnight and another round of MVFR to
IFR conditions will be possible at all three TAF sites. Ceilings
will take a while to improve Monday morning back into VFR range.
There could be another round of thunderstorms Monday afternoon but
uncertainty remains to high to include anything at this time.

Jordan

&&

.PREV DISCUSSION... /issued 257 PM CDT SUN MAY 22 2016/

SHORT TERM...
After a (very) brief hiatus from clouds this morning we are socked
in once again. These clouds, however, should not hinder much in the
way of convection this afternoon and evening. As of 12:30pm MLCAPE
over 3000 J/kg was creeping into the FA from the south and is
expected to continue to increase. The 18z AMA sounding shows MLCAPE
of 2320 J/kg already in place with no cap left. MLCIN was also on
the downward trend and beginning to erode. There are also a couple
areas of enhanced surface convergence as shown by the radar.
Once is located near the edge of the caprock while the other is
located across a line from Bailey county to Terry county. These will
probably be some areas to watch for convective initiation later this
afternoon. The other area to watch will be the dryline that is
beginning to mix in eastern NM. The trigger will likely be an upper
level speed max currently moving across southern NM per WV imagery.
The highest threat today will be very large hail up to softball size
as high MLCAPE values are coupled with 0-6km shear of 50 knots.
Damaging winds upwards of 75 mph are also possible as are a few
tornadoes. The tornado threat will increase into the afternoon and
peak evening as SRH values of 400 m2/s2 are progged by short term
models. Heavy rain with localized flooding will also be a
possibility as storms will be slow moving and PWATS will be in the
1.5 inch range. The severe threat will continue into the late
evening but will steadily decrease after sunset as large scale lift
will be to weak to sustain severe convection late into the night.

Another round of severe thunderstorms will be possible again
tomorrow afternoon as the dryline will push back westward across the
FA. The dryline should only make to just slightly west of Lubbock
tomorrow which will limit the bulk of the  severe threat to the
I27/Hwy 87 corridor and east. Very large hail with damaging winds
will be possible again as the thermodynamic environment will be
similar to what we are seeing today. The main difference is more
surface heating will be possible tomorrow allowing for the increase
in CAPE across the eastern half of the FA. Aldrich

LONG TERM...
Pronounced southwest flow aloft with weak embedded disturbances
will be our dominant feature late Monday through Wednesday. We
should remain near or just north of a strong subtropical jet and
south of the polar branch with favorable upper level divergence
much of this period. Lower levels will remain moist at least
across the Rolling Plains, and later solutions have trended further
west onto the Caprock at least late Monday and Tuesday. We have
likewise adjusted for more thunder mention further west through
Tuesday and added severe mention as well as expected instability
continues to look quite impressive. By Wednesday we still are
banking that deep flow will dry enough to clear moisture off the
caprock, but at least minimal mention is still valid for parts of
the Rolling Plains.

On Thursday, the next sharp upper level low pressure trough will
lift across the southern Rockies, and solutions have continued to
trend a little deeper and further south with this system with more
enhanced southerly low level flow and backed flow aloft. We have
followed as well with thunder chances pulled back west to near or
just onto the Caprock. Friday should be drier with flow more
veered but after a very low amplitude anticyclone passing late
Friday or early Saturday, the next west coast upper trough will be
digging into place with backed and enhanced southwest flow once
again by mid or late next weekend. This should support a decent
chance of thunder once more. RMcQueen

&&

.LUB Watches/Warnings/Advisories...
None.
&&

14/14/14
Hazardous weather outlook, May 22, 11:32 AM CDT, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1132 AM CDT SUN MAY 22 2016

TXZ021>044-231645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1132 AM CDT SUN MAY 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

A THREAT OF SEVERE WEATHER IS EXPECTED THIS AFTERNOON AND EVENING
OVER MUCH OF THE OUTLOOK AREA. ISOLATED TO SCATTERED SEVERE
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A DRYLINE LOCATED ACROSS
THE FAR SOUTHWEST TEXAS PANHANDLE AND WESTERN SOUTH PLAINS THIS
AFTERNOON WHILE ADDITIONAL SEVERE THUNDERSTORM DEVELOPMENT WILL
BE POSSIBLE IN THE ROLLING PLAINS. SOME OF THESE STORMS WILL
BECOME SUPERCELLULAR AND BE CAPABLE OF PRODUCING VERY LARGE HAIL
TO SOFTBALL SIZE...DAMAGING WIND GUSTS TO 75 MPH AND A FEW
TORNADOES. THE GREATEST TORNADO THREAT WILL BE EARLY THIS EVENING.
ADDITIONALLY...VERY HEAVY RAIN AND LOCALIZED FLOODING WILL BE
POSSIBLE WITH THE INTENSE SLOW MOVING STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE THREAT OF SEVERE THUNDERSTORMS WILL CONTINUE IN THE AFTERNOON
AND EVENING HOURS ON MONDAY AND TUESDAY, WITH THE THREAT AREA
GENERALLY LOCATED NEAR AND TO THE EAST OF THE INTERSTATE
27/HIGHWAY 87 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUESTED THIS AFTERNOON INTO THIS
EVENING.

In the hours before

Local storm report, May 22, 7:46 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
746 PM CDT SUN MAY 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     TSTM WND DMG     3 E VALLEY SCHOOLS      34.38N 100.93W
05/22/2016                   HALL               TX   STORM CHASER

            15 INCH LIMBS RIPPED OFF TREES. WINDS ESTIMATED AT 70
            MPH.

&&

EVENT NUMBER LUB1600165

CALDRICH
Local storm report, May 22, 8:45 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
845 PM CDT SUN MAY 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 PM     FLOOD            5 SSW LAKEVIEW          34.61N 100.73W
05/22/2016                   HALL               TX   STORM CHASER

            HWY 1401 FLOODED WEST OF CR14

&&

EVENT NUMBER LUB1600166

CALDRICH
Local storm report, May 22, 8:47 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
847 PM CDT SUN MAY 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     FLOOD            4 ESE BRICE             34.69N 100.82W
05/22/2016                   HALL               TX   STORM CHASER

            WATER FLOWING ACROSS HWY 256 NEAR CR 8

&&

EVENT NUMBER LUB1600167

CALDRICH
Local storm report, May 22, 8:48 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
848 PM CDT SUN MAY 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     FLOOD            3 WSW LAKEVIEW          34.66N 100.75W
05/22/2016                   HALL               TX   STORM CHASER

            FM 657 IMPASSABLE. WATER RAPIDLY FLOWING OVER ROAD

&&

EVENT NUMBER LUB1600168

CALDRICH
Local storm report, May 22, 8:50 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
850 PM CDT SUN MAY 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     FLOOD            2 ENE LAKEVIEW          34.68N 100.66W
05/22/2016                   HALL               TX   STORM CHASER

            RIVER FLOWING ACROSS ROAD AT FM 256 AND CR 17

&&

EVENT NUMBER LUB1600169

CALDRICH
Local storm report, May 22, 8:51 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
851 PM CDT SUN MAY 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     TSTM WND GST     2 W CHILDRESS           34.43N 100.28W
05/22/2016  M64 MPH          CHILDRESS          TX   ASOS

            CHILDRESS AIRPORT

&&

EVENT NUMBER LUB1600170

CALDRICH

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:00 PM CDTAreal Flood WarningLUBHall3 hr
May 22, 7:05 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall, Motley40 min
May 22, 7:15 PM CDTSevere Thunderstorm WarningLUBChildress, Hall30 min
May 22, 7:27 PM CDTSevere Thunderstorm WarningLUBHall18 min
May 22, 7:34 PM CDTSevere Thunderstorm WarningLUBCottle, Motley41 min
May 22, 7:46 PM CDTAreal Flood AdvisoryLUBBriscoe, Childress, Cottle, Hall, Motley3 hr
May 22, 8:27 PM CDTSevere Thunderstorm WarningLUBCottle48 min
May 22, 8:55 PM CDTSevere Thunderstorm WarningLUBChildress35 min
May 22, 9:11 PM CDTSevere Thunderstorm WarningLUBHall34 min
May 22, 9:14 PM CDTSevere Thunderstorm WarningLUBCottle31 min
May 22, 9:45 PM CDTSevere Thunderstorm WarningLUBChildress, Hall60 min
May 22, 9:54 PM CDTAreal Flood WarningLUBHall111 min
May 22, 9:59 PM CDTSevere Thunderstorm WarningLUBCottle24 min
May 22, 10:43 PM CDTSevere Thunderstorm WarningLUBChildress, Hall62 min
May 22, 10:52 PM CDTFlash Flood WarningLUBChildress, Hall83 min
May 22, 11:12 PM CDTSevere Thunderstorm WarningLUBCottle45 min
May 23, 1:14 AM CDTSpecial Weather StatementLUBChildress16 min
May 23, 7:34 AM CDTRiver Flood WarningLUBChildress8 hr
May 23, 5:04 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Hale, Lubbock41 min
May 23, 5:08 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hall37 min
May 23, 5:43 PM CDTSevere Thunderstorm WarningLUBFloyd24 min
May 23, 6:15 PM CDTSevere Thunderstorm WarningLUBBriscoe45 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.